Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 157, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 15, 2015, 11:28 PM CDT for Hutchinson County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2015, 11:28 PM CDT (04:28 UTC)
- Expired
- Aug 16, 2015, 12:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 11:35 PM CDT | HAIL 1 | 2 Sw Parkston, SD | NICKEL TO QUARTER SIZE HAIL...1.25 INCH OF RAIN... AND GUSTY WINDS WITH JUST A FEW TWIGS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2261 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1826 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
971
WUUS53 KFSD 160428
SVRFSD
SDC067-160515-
/O.NEW.KFSD.SV.W.0157.150816T0428Z-150816T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1128 PM CDT SAT AUG 15 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN HUTCHINSON COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
* UNTIL 1215 AM CDT
* AT 1127 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARKSTON...
MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
TRIPP AROUND 1150 PM CDT.
KAYLOR AROUND 1210 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE OLIVET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4317 9808 4318 9807 4320 9811 4344 9802
4335 9765 4317 9763
TIME...MOT...LOC 0427Z 312DEG 14KT 4332 9799
HAIL...1.00IN
WIND...60MPH
$$
WEISSER2 follow-up statements
246
WWUS53 KFSD 160440
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 PM CDT SAT AUG 15 2015
SDC067-160515-
/O.CON.KFSD.SV.W.0157.000000T0000Z-150816T0515Z/
HUTCHINSON SD-
1140 PM CDT SAT AUG 15 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR SOUTHWESTERN HUTCHINSON COUNTY...
AT 1140 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TRIPP...OR
NEAR PARKSTON...MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
TRIPP AROUND 1150 PM CDT.
KAYLOR AROUND 1215 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE OLIVET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4317 9808 4318 9807 4320 9811 4344 9802
4335 9765 4317 9763
TIME...MOT...LOC 0440Z 312DEG 14KT 4330 9795
HAIL...0.88IN
WIND...60MPH
$$
WEISSER163
WWUS53 KFSD 160506
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1206 AM CDT SUN AUG 16 2015
SDC067-160516-
/O.EXP.KFSD.SV.W.0157.000000T0000Z-150816T0515Z/
HUTCHINSON SD-
1206 AM CDT SUN AUG 16 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HUTCHINSON COUNTY
WILL EXPIRE AT 1215 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4317 9808 4318 9807 4320 9811 4344 9802
4335 9765 4317 9763
TIME...MOT...LOC 0504Z 312DEG 14KT 4330 9795
$$
WEISSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 10:54 PM CDT, 34 minutes earlier.
Area forecast discussion, Aug 15, 10:54 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1054 PM CDT SAT AUG 15 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 342 PM CDT SAT AUG 15 2015 UPPER RIDGE STARTING PROCESS OF BEING FLATTENED BY A COUPLE OF WAVES...THE FIRST SLIDING NORTH OF THE REGION THIS EVENING. CONVERGENCE BOUNDARY HAS PROGRESSED THROUGH WESTERN SOUTH DAKOTA...APPROACHING CENTRAL SOUTH DAKOTA. SHALLOW MIXED LAYER MOISTURE AND GOOD WARM SURGE INTO THE SD CWA...WITH LOW LEVEL JET SURFACED WITH GUSTS 25 TO 30 KNOTS. CONCERN HEADING INTO THE EVENING IS DETERMINING THE CONVECTIVE THREAT. WILL HAVE TO RELY ON STORMS DEVELOPING ALONG THE CONVERGENCE BOUNDARY VERY LATE AFTERNOON OR EVENING...AS STRONG CAP IN PLACE AHEAD OF THE BOUNDARY. STILL HAVE A FAIRLY DECENT SCHISM BETWEEN THE HIGH RESOLUTION AND SOME OF THE LOWER RESOLUTION SOLUTIONS AS TO WHETHER THIS WILL ACTUALLY OCCUR SO EARLY...BUT BELIEF NOW IS THAT ISOLATED TO SCATTERED STORMS WILL INITIATE CLOSER TO THE HIGH RESOLUTION SET BY 00Z-02Z WEST OF THE CWA. MEAN FLOW WILL WORK TO TAKE STORMS OFF THE BOUNDARY AND EASTWARD INTO THE WARM LAYER ALOFT GOING THROUGH THE NIGHT. WOULD EXPECT THAT STORMS MAY TEND TO STRUGGLE A BIT HEADING LATER IN THE NIGHT. COVERAGE OF STORMS IS LIKELY TO REMAIN FAIRLY LOW THROUGH THE OVERNIGHT GIVEN THE EXTREME WARM LAYER ALOFT. ANY SEVERE THREAT TONIGHT WOULD LIKELY BE LIMITED TO WEST OF A BROOKINGS TO TYNDALL LINE...AND MOSTLY FARTHER NORTH/WEST THAN THAT. SOME MARGINALLY SEVERE WINDS WOULD BE THE PRIMARY THREAT...AS TOASTY TEMPS ALOFT AND THE RELATIVE LACK OF STRONGER INSTABILITY PROFILES SHOULD PRECLUDE MOST OF THE MARGINALLY SEVERE HAIL RISK. ELEVATED MIXED LAYER REMAINS SUNDAY...AND COULD SEE SOME SKITTISH ACCAS AROUND DURING THE MORNING...BUT IN GENERAL THE LARGER SCALE FORCING TAKES A HIATUS THROUGH THE PERIOD. CONCERN IN THIS PERIOD LIES WITH SEVERE STORMS POTENTIAL. THREAT WOULD APPEAR TO BE SOMEWHAT GREATER THAN EARLIER EXPECTATION AS BOUNDARY SLOWS UP ACROSS THE HEART OF THE CWA IN WAIT FOR THE LARGER DYNAMIC FORCING COMING IN LATE DAY. END ALL POSITION AND THE THERMODYNAMIC ENVIRONMENT WILL DEPEND ON DEBRIS/OUTFLOW FROM EARLIER OVERNIGHT/EARLY MORNING STORMS CONTAMINATING THE DESTABILIZATION PROCESS...AND WHATEVER ADDITIONAL PUSH TO CONVERGENCE BOUNDARIES WILL OCCUR THROUGH THE MIDDAY HOURS. STRONGER UPPER FORCING WILL COME OUT IN THE AFTERNOON ALONG WITH THE START OF BREAKING DOWN THE WARMER TEMPS ALOFT AS WELL. DEEP SHEAR IS FAIRLY WEAK...AND ACTUALLY SHOULD SEE THE STRONGEST SHEAR IN THE 0-1KM LAYER...ENHANCED EVEN MORE NEAR THE SURFACE BOUNDARY. HAVE NUDGED UP THE HEATING AND MOISTURE POOLING AHEAD OF THE BOUNDARY...BOLSTERED INSTABILITY WITH THE DEGREE OF LIFT FORCING WOULD FAVOR MORE WIDESPREAD STORMS...AND EVEN SOME DEGREE OF SEVERE WEATHER IN TERMS OF HAIL/WIND/TORNADO THREAT MAINLY NEAR AND SOUTH OF I 90 BY MID TO LATE AFTERNOON. INITIAL DEVELOPMENT SHOULD BE DISCRETE...WITH FRONTAL FORCING GRADUALLY TRANSITIONING TO LINEAR. EARLY IN THE LIFE CYCLE WOULD HAVE ANY TORNADO THREAT...BUT MOSTLY A WIND THREAT AND LESSER ON LARGER HAIL GIVEN AGAIN THE LACK OF THICK THERMODYNAMIC PROFILES. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 342 PM CDT SAT AUG 15 2015 WIDESPREAD SHOWERS AND STORMS SUNDAY NIGHT WILL GRADUALLY BECOME CONCENTRATED OVER THE SOUTHEAST PART OF THE AREA...WITH RAIN ENDING IN THE NORTHWEST. THIS DECREASE WITH FRONTAL MOVEMENT JUST TO THE SOUTH WILL CONTINUE MONDAY BUT WITH A FEW LINGERING FAR SOUTH. THE FRONT WILL STALL TO THE SOUTH AND A STRONG WAVE WILL APPROACH MONDAY NIGHT AND TUESDAY...LEADING TO WIDESPREAD SHOWERS AND STORMS BY TUESDAY AND INTO TUESDAY NIGHT. LINGERING SHOWERS WILL DECREASE SLOWLY WEDNESDAY AS THE SYSTEM MOVES EAST OF THE AREA. FROM TONIGHT THROUGH THIS NEXT SYSTEM TO WEDNESDAY...EXPECT TOTAL RAINFALL OF AN INCH AND A HALF TO 3 OR 4 INCHES OVER THE AREA. TEMPERATURES WILL GET COOL...ESPECIALLY WITH THE CLOUDS AND RAIN PUTTING A CLAMP ON DAYTIME HIGHS. 70S MONDAY WILL BE FOLLOWED BY ONLY MID 60S TO LOWER 70S BY WEDNESDAY. NIGHTTIME TEMPERATURES WILL COOL A LITTLE SLOWER BUT WILL CERTAINLY BE BELOW NORMAL BY WEDNESDAY NIGHT. THURSDAY THROUGH SATURDAY SHOULD START DRY WITH PERHAPS A SHOWER/STORM THREAT BY SATURDAY. THE USUAL RECENT DIVERSITY IN MODEL SOLUTIONS DO NOT LEND TO DECENT CONFIDENCE AT THE END OF THE PERIOD. THE EC WANTS TO START REBUILDING THE UPPER RIDGE QUICKLY WHILE THE GFS DOES IT STRONGLY BUT QUITE A BIT MORE SLOWLY. SOME WARMING IS LIKELY FROM OUR COOL MIDWEEK BUT WILL KEEP IT MODEST FOR NOW. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1051 PM CDT SAT AUG 15 2015 THE MAIN CONCERN THROUGH THIS PERIOD WILL BE THUNDERSTORMS. WHILE VISIBILITY AND CEILINGS SHOULD REMAIN VFR...EXCEPT IN THE STRONGEST THUNDERSTORMS...THE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING COULD BECOME SEVERE WITH HEAVY RAINFALL. TO START...FROM ABOUT 6Z THROUGH 14Z OR SO ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE WITH BRIEF HEAVY RAIN AND WIND GUSTS TO 40 MPH POSSIBLE. SUNDAY AFTERNOON AND NIGHT THE THREATS WILL INCREASE WITH HAIL...WIND GUSTS TO 50 MPH OR HIGHER AND HEAVY RAINFALL ALL A THREAT WITH THE STRONGER STORMS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...CHAPMAN LONG TERM... AVIATION...08
Hazardous weather outlook, Aug 15, 5:29 AM CDT, 17 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 529 AM CDT SAT AUG 15 2015 SDZ038-050-052-053-057>059-063-064-161030- BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX- DOUGLAS- 529 AM CDT SAT AUG 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON FOR HEAT INDEX VALUES AVERAGING 100 TO 105 DEGREES. FOR TONIGHT...SCATTERED THUNDERSTORMS SHOULD DEVELOP IN THE MID TO LATE EVENING HOURS AND PERSIST OVERNIGHT. IN GENERAL...THE ATMOSPHERE IS INITIALLY CAPPED IN THE LATE AFTERNOON AND EARLY EVENING. HOWEVER IF STORMS CAN DEVELOP EARLY IN THE EVENING...THERE IS A RISK OF ISOLATED WIND GUSTS OF 60 TO 70 MPH AND HAIL POSSIBLY UP TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY NIGHT. BUT BETTER CHANCES FOR RAIN AND THUNDERSTORMS WILL EXIST IN THE LATE MONDAY NIGHT THROUGH TUESDAY EVENING TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE SATURDAY EVENING. SDZ039-040-054-055-060-061-065-068-161030- KINGSBURY-BROOKINGS-MINER-LAKE-HANSON-MCCOOK-HUTCHINSON-BON HOMME- 529 AM CDT SAT AUG 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS SHOULD DEVELOP IN THE MID TO LATE EVENING HOURS AND PERSIST OVERNIGHT. IN GENERAL...THE ATMOSPHERE IS INITIALLY CAPPED IN THE LATE AFTERNOON AND EARLY EVENING. HOWEVER IF STORMS CAN DEVELOP EARLY ENOUGH IN THE EVENING...THERE IS A RISK OF ISOLATED WIND GUSTS OF 60 TO 70 MPH AND HAIL POSSIBLY UP TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE LIKELY LATE SUNDAY AFTERNOON AND EVENING BUT ARE NOT EXPECTED TO BE SEVERE. MORE VERY GOOD CHANCES FOR RAIN AND THUNDERSTORMS EXISTS LATE MONDAY NIGHT THROUGH TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE SATURDAY EVENING. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013- 014-SDZ062-066-067-069>071-161030- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-ROCK- DIXON-DAKOTA-MINNEHAHA-TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION- 529 AM CDT SAT AUG 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR PRIMARILY AFTER MIDNIGHT TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDESPREAD THUNDERSTORMS ARE EXPECTED FROM LATE SUNDAY AFTERNOON AND INTO SUNDAY NIGHT. INITIALLY SOME OF THE STRONGER STORMS LATE SUNDAY AFTERNOON MAY HAVE ISOLATED HAIL UP TO THE SIZE OF QUARTERS OR 60 MPH WIND GUSTS. A BIGGER THREAT IS AREAS OF HEAVY RAINFALL WHERE THE STRONGEST CELLS COULD PRODUCE 2 TO 3 INCHES OF RAINFALL. THIS COULD CREATE URBAN FLOODING IN POOR DRAINAGE AREAS AND CAUSE LOCAL STREAMS TO RISE. MORE RAIN AND THUNDERSTORMS ARE LIKELY TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MNZ071-072-097-SDZ056-161030- LINCOLN MN-LYON MN-PIPESTONE-MOODY- 529 AM CDT SAT AUG 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR PRIMARILY AFTER OVERNIGHT AND AFTER MIDNIGHT TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE LIKELY SUNDAY AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT COULD HAVE SOME ISOLATED POCKETS OF HEAVY RAINFALL...POSSIBLY PRODUCING 1 TO 2 INCHES OF RAIN IN A SHORT AMOUNT OF TIME. MORE RAIN AND THUNDERSTORMS ARE LIKELY TO OCCUR TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 10:56 AM CDT | Flash Flood Watch | FSD | Clay, Lincoln, Minnehaha, Turner, Union, Yankton | 9 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.